Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 15, NWS Topeka, KS

May 15, 2009Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at May 15, 2009, 2:10 PM CDT for Jefferson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2009, 2:10 PM CDT (19:10 UTC)
Expired
May 15, 2009, 6:00 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 151910
FFWTOP
KSC087-152300-
/O.NEW.KTOP.FF.W.0015.090515T1910Z-090515T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
210 PM CDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 600 PM CDT

* AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A LINE OF STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL ACROSS 
NORTHERN JACKSON COUNTY. DOPPLER RADAR ESTIMATED 1 TO 1.5 INCHES OF 
RAINFALL PER HOURS. THUNDERSTORMS WILL MOVE ACROSS NORTHERN 
JEFFERSON COUNTY FOR THE NEXT COUPLE OF HOURS PRODUCING AND 
ADDITIONAL 2 TO 3 INCHES OF RAINFALL WHICH MAY CAUSE FLASH FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  MCLOUTH...
  MERIDEN...
  OSKALOOSA...
  OZAWKIE...
  VALLEY FALLS...
  WINCHESTER...
  NORTONVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3919 9517 3919 9559 3940 9558 3941 9558
      3942 9538 3942 9517 3941 9516

$$

GARGAN
1 follow-up statement
000 
WGUS73 KTOP 152258
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CDT FRI MAY 15 2009

KSC087-152305-
/O.EXP.KTOP.FF.W.0015.000000T0000Z-090515T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-
558 PM CDT FRI MAY 15 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM CDT FOR NORTHERN
JEFFERSON COUNTY...

...THE FLASH FLOOD WARNING FOR SOUTHERN JEFFERSON COUNTY WILL 
CONTINUE UNTIL 845 PM CDT...

AT 555 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT NO FLASH FLOODING 
WAS OCCURING ACROSS NORTHERN JEFFERSON COUNTY. RADAR SHOWS THE 
NORTHWEST EDGE OF THE SQUALL LINE WILL MOVE THROUGH THE NORTHERN 
HALF OF JEFFERSON COUNTY BY 630PM...BRINGING AN END TO THE MODERATE 
RAINFALL. THEREFORE...THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT 
FOR NORTHERN DOUGLAS COUNTY.

LAT...LON 3919 9517 3919 9559 3940 9558 3941 9558
      3942 9538 3942 9517 3941 9516

$$

GARGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:43 AM CDT, 10 hours 27 minutes earlier.

Area forecast discussion, May 15, 3:43 AM CDT, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CDT FRI MAY 15 2009

.DISCUSSION...

00Z UA ANALYSIS AT 850 MB SHOWED A MOISTURE AXIS FROM SOUTH CENTRAL
TEXAS INTO NORTHEAST KANSAS. 07Z SURFACE ANALYSIS HAD THE SURFACE
LOW OVER SOUTHEAST COLORADO WITH A WARM FRONT ACROSS SOUTHERN KANSAS
JUST NORTH OF HUTCHINSON TO FORT SCOTT LINE. ELEVATED THUNDERSTORMS
HAVE FIRED ACROSS NORTHEAST KANSAS NORTH OF INTERSTATE 70 ON THE
NOSE OF THE LOW LEVEL JET. SINCE 05Z THE LLJ HAS INCREASE FROM 30KTS
TO NEAR 50 KTS AT 07Z. ELEVATED STORMS WERE OCCURRING ACROSS NEHAMA
AND BROWN COUNTIES AT 08Z. LATEST RUC HAS A THETA-E MAXIMA FROM
850-700 MB ACROSS NORTHEAST AND EAST CENTRAL KANSAS. WATER VAPOR
LOOP AND PROFILER DATA SHOWS A SHORTWAVE PASSING THROUGH THE FOUR
CORNERS AREA THIS MORNING.

FOR TODAY THE WARM FRONT WILL CONTINUE TO MOVE NORTHWARD INTO
SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI BY 18Z. EXPECTING EARLY
MORNING CONVECTION TO CONTINUE ACROSS THE NORTHERN COUNTIES ON THE
NOSE OF THE LOW LEVEL JET AND ISENTROPIC LIFT OVER THE WARM FRONT.
BY MID MORNING EXPECTING THE BULK OF THE THUNDERSTORMS TO BE
NORTHEAST OF THE CWA.

NEXT AS A UPPER TROUGH MOVES ACROSS THE NORTHERN PLAINS TODAY A COLD
FRONT WILL APPROACH THE CWA FROM THE NORTHWEST. MLCAPES INCREASE
THIS AFTERNOON TO AROUND 2000-2500 J/KG WITH 30 TO 40 KTS OF 0-6KM
SHEAR. LAPSE RATES STEEPEN THIS AFTERNOON AND FORECAST SOUNDINGS
SUGGEST LOW LEVEL CIN WILL GO AWAY IN THE 19Z-21Z TIME FRAME. CLOUDS
AND RAIN THIS MORNING MAY AFFECT THE AMOUNT OF INSTABILITY AND THERE
MAY ALSO BE SOME OUTFLOW BOUNDARIES IN PLACE FROM THE MORNING
CONVECTION. LOOKS LIKE MAINLY A HAIL THREAT THIS AFTERNOON...HOWEVER
LOW LEVEL HELICITY MAY BE ENHANCED NEAR THE FRONTAL BOUNDARY OR NEAR
OUTFLOW BOUNDARIES SO COULD NOT RULE OUT A ISOLATED TORNADO.

BY 00Z SAT THE FRONT IS FORECAST TO EXTEND FROM NORTHWEST MISSOURI
TO NEAR TOPEKA SOUTHWEST TO COUNCIL GROVE AND WICHITA. CONTINUED
WITH THE HIGHEST POPS ACROSS EAST CENTRAL KANSAS THIS EVENING. WITH
THE THETA-E AXIS IN PLACE ACROSS EASTERN KANSAS TODAY AND INTO THIS
EVENING POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL WILL EXIST. STORMS
WILL BE PROGRESSIVE AND THE FRONT SHOULD BE OUT OF THE FORECAST AREA
BY MID EVENING...SO NOT PLANNING ANY FLOOD WATCHES CURRENTLY.

BEHIND THE FRONT COOLER AND DRIER AIR WILL MOVE INTO THE CWA
OVERNIGHT TONIGHT. LOWS TONIGHT WILL DROP DOWN INTO THE 40S AND 50S.
ON SATURDAY BROAD AREA OF HIGH PRESSURE BUILDS INTO CENTRAL AND
EASTERN KANSAS IN THE WAKE OF THE UPPER TROUGH. HIGHS SATURDAY WILL
BE IN THE 60S.

DRY NORTHWEST FLOW THEN OCCURS INTO MONDAY. THE SURFACE HIGH MOVES
OFF BY SUNDAY EVENING WITH SOUTH WINDS AND INCREASING HEIGHTS HIGHS
WILL WARM INTO MID AND UPPER 70S FOR MONDAY.

NO CHANGES TO THE REST OF THE FORECAST.

53

&&

.AVIATION...

CONFIDENCE IN TS IS INCREASING WITH CURRENT RADAR TRENDS. DO NOT
THINK PRECIP WILL BE CONTINUOUS...SO HAVE INCLUDED A TEMPO FOR
SCATTERED TO NUMEROUS TS MOVING ACROSS NORTHEAST KS. AM NOT AS
CONFIDENT IN THE IFR CIGS THE MOS GUIDANCE IS INDICATING. THINK
MODELS ARE DOING THIS WITH STRONG LOW LEVEL MOISTURE ADVECTION. IFR
CIGS ARE STILL PRETTY FAR SOUTH INTO NORTHWEST OK. WITH THE BOUNDARY
LAYER REMAINING WELL MIXED...THINK CIGS WILL REMAIN ABOVE 1 KFT.
STILL THINK THERE WILL BE A BREAK IN TS BEFORE THE FRONT MOVES
THROUGH DURING THE AFTERNOON.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 15, 12:26 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1226 PM CDT FRI MAY 15 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-161730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1226 PM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL REDEVELOP ACROSS NORTHEAST AND
EAST CENTRAL KANSAS ALONG A COLD FRONT THIS AFTERNOON AND LAST INTO
THE EVENING. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES ARE ALL POSSIBLE. THERE MAY BE AN INCREASED THREAT FOR
ISOLATED TORNADOES ACROSS NORTHEAST KANSAS ALONG AN OUTFLOW
BOUNDARY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTH CENTRAL AND
NORTHEAST KANSAS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 15, 12:00 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1200 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HAIL             WHITING                 39.59N 95.61W
05/15/2009  E1.00 INCH       JACKSON            KS   TRAINED SPOTTER

&&

EKL
Local storm report, May 15, 12:03 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HAIL             HORTON                  39.66N 95.53W
05/15/2009  E1.00 INCH       BROWN              KS   LAW ENFORCEMENT

            REPORTED BY THE HORTON...KS POLICE DEPARTMENT

&&

GARGAN
Local storm report, May 15, 12:49 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1249 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HEAVY RAIN       SW SENECA               39.83N 96.07W
05/15/2009  M2.75 INCH       NEMAHA             KS   TRAINED SPOTTER

            STORM TOTAL

&&

JL
Local storm report, May 15, 1:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
148 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     FLOOD            3 S RESERVE             39.93N 95.56W
05/15/2009                   BROWN              KS   LAW ENFORCEMENT

            KESTREL ROAD SOUTH OF RESERVE...KS WAS CLOSED DUE TO
            WATER OVER THE ROAD.

&&

GARGAN
Special weather statement, May 15, 2:02 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
202 PM CDT FRI MAY 15 2009

KSZ026-151945-
JEFFERSON-
202 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY...

THROUGH 245 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF NORTHERN JEFFERSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE NORTONVILLE AND WINCHESTER.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, May 15, 2:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      E HIAWATHA              39.85N 95.54W
05/15/2009                   BROWN              KS   LAW ENFORCEMENT

            FLASH FLOODING OF A SMALL STREAM CAUSED WATER TO FLOW
            ACROSS HIGHWAY 73 JUST EAST OF HIAWATHA. THE ROAD WAS
            BRIEFLY CLOSED BUT IS NOW OPEN.

&&

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:57 AM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington48 min
May 15, 7:24 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie30 min
May 15, 7:44 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha33 min
May 15, 7:58 AM CDTSevere Thunderstorm WarningTOPWashington24 min
May 15, 8:37 AM CDTSevere Thunderstorm WarningTOPWashington23 min
May 15, 8:53 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington22 min
May 15, 9:22 AM CDTSevere Thunderstorm WarningTOPMarshall23 min
May 15, 9:55 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha35 min
May 15, 10:16 AM CDTAreal Flood AdvisoryTOPMarshall, Nemaha59 min
May 15, 10:16 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha59 min
May 15, 10:42 AM CDTFlash Flood WarningTOPNemaha4 hr
May 15, 10:45 AM CDTSevere Thunderstorm WarningTOPNemaha30 min
May 15, 10:54 AM CDTSevere Thunderstorm WarningTOPBrown48 min
May 15, 11:10 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha51 min
May 15, 11:18 AM CDTFlash Flood WarningTOPBrown4 hr
May 15, 12:08 PM CDTAreal Flood AdvisoryTOPJackson112 min
May 15, 1:09 PM CDTAreal Flood AdvisoryTOPJackson, Jefferson111 min
May 15, 2:19 PM CDTRiver Flood WarningTOPNemaha12 hr
May 15, 2:27 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee48 min
May 15, 3:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee48 min
May 15, 3:19 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee41 min
May 15, 3:35 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris40 min
May 15, 3:38 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee37 min
May 15, 3:43 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Shawnee, Wabaunsee32 min
May 15, 3:47 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Shawnee4 hr
May 15, 3:50 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee10 min
May 15, 3:59 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee31 min
May 15, 4:00 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee45 min
May 15, 4:11 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Shawnee, Wabaunsee49 min
May 15, 4:18 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage42 min
May 15, 4:26 PM CDTSevere Thunderstorm WarningTOPMorris49 min
May 15, 4:54 PM CDTFlash Flood WarningTOPShawnee112 min
May 15, 4:58 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin34 min
May 15, 5:04 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee26 min
May 15, 5:30 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage30 min
May 15, 5:44 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage31 min
May 15, 5:47 PM CDTFlash Flood WarningTOPCoffey, Douglas, Franklin, Lyon, Osage, Wabaunsee4 hr
May 15, 5:59 PM CDTSevere Thunderstorm WarningTOPOsage16 min
May 15, 6:11 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Osage49 min
May 15, 6:31 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey37 min
May 15, 6:41 PM CDTFlash Flood WarningTOPAnderson, Coffey, Franklin4 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.